MDJunction - People Helping People
 
Ask a Question
01/02/2008 04:06 PM

Risperdal?

aurora8202
Posts: 1
New Member

Hi,

I am waiting to get in to see a new psychiatrist and my doctor decided to prescribe me risperdal for me to take while waiting. I am just wondering if it is an effective medication for Bipolar 2?

The three uses for the medication listed in the product info are for schizophrenia, inappropriate behavior associated with severe dementia, and acute mania associated with bipolar disorder.

I do not have manic episodes. I have hypomanic ones. I am more concerned with my depression symptoms and I'm not sure this medication will help with those?

Reply

01/03/2008 04:37 AM
carmen33
carmen33  
Posts: 8702
VIP Member

Hi, Aurora, welcome to the group, I am not sure about the risperdal for bipolar 2, I am bp2 also and my doctor has me on lamictal, perhaps the risperdal is a drug that your doctor is familiar with, give it some time to kick in, and till you see your new doctor, a medication change can be made then.. if you get to feeling bad, go back to the doctor that gave it to you in the first place and let them know.

02/21/2008 06:57 AM
BPred

HI -

I was placed on risperdal after a minor psychotic break late last summer. (I am also BPII). I was fine for 3 weeks with just a few minor side effects - akethesia and lip biting. HOWEVER - i am SUPER sensitive to medications and 3 weeks to the day of starting the medicine, my breasts became heavily engorged and i began to lactate as if i had just given birth. the drug company swore to my doctor that this was some freak fluke and that this amount of lactation had not been seen before. I went up 2 cup sizes over night and had to lay around on my couch and bed with ice packs on my chest. I came off of the meds a day later before i could even see my doctor (it was a weekend). Apparently this medicine can cause lactation in both genders but it only occurs in a VERY small amount of people (like .5% or something ridiculous) and not to the extreme that i experienced. the engorgement (is that a word?), pain, and lactation stopped after 2 weeks.

Sorry if that was too much info, but i thought i would share....

~me


02/29/2008 04:38 AM
beavermj
beavermj  
Posts: 20
Member

Hello,

I took Risperidol for about 6 months for my BPII and was doing ok on it for a while, then all of a sudden I started having incontinence. That was so embarrassing! I would dream I was using the bathroom then wake up and the bed would be wet!! I hate to admit this but it is true. I told my therapist but she said no one had ever said anything about that side effect. So you are not the only one that is having weird side effects from this medication. I got off that and got back to normal in a few days. They started me on Serquel, which is helping with the paranoia assocaited with my BP and no incontinence!! That I can live with!! Good luck finding something that will work and not be bad for the body.

Martha


02/29/2008 06:47 AM
BPred

Hi Martha...

WOW! It's nice to know I am not alone in the "weirdness" of risperdal. talk about WACKY. and the Company that makes risperdal denies all of these things (or at least they did when my pyschologist called them out on it). I am glad to hear you are no longer taking it and that you found something else to help you.

Good luck!!

~Susi


02/29/2008 06:03 PM
beavermj
beavermj  
Posts: 20
Member

Hi Susi,

Thanks for your response. I really hated taking that drug. I told them I would just have to put up with the paranoia because I was not wearing depends to sleep in, I was 50 not 80!! I am all better now, although the Serquel is not taking all the paranoia away. I am learning coping skills that are helping also. I really hate having Bipolar. It is hard to handle and manage. At least I am not drinking any more so that is better.

Thanks and Good luck to you also!!

Smile


03/15/2008 03:42 PM
johns_girl
johns_girl  
Posts: 19
Member

Hi,

I take risperdal and it has really helped. I don't think I've had any strange side effects. I'm on a couple of meds so it would be hard to pinpoint which was causing what.


05/18/2008 12:52 PM
AnnieK
AnnieK  
Posts: 31
Member

When Risperdal was prescribed for me as a mood stabilzer, it left me pretty zombified. I was origionally given it in the hospital to stop what I now know were manic blowouts, but kept on it as a stabilizer.

Only time will tell if it will work for you, the best thing you can do is keep your pdoc posted on how you are doing.

AnnieK


05/18/2008 07:19 PM
beavermj
beavermj  
Posts: 20
Member

Ok thanks. I was put on another drug, Serquel. It seems to be working much better. I am not having near the problems with that drug. Talk later.

MarthaJ

Reply

Share this discussion with your friends:


Disclaimer: The information provided in MDJunction is not a replacement for medical diagnosis, treatment, or professional medical advice.
In case of EMERGENCY call 911 or 1.800.273.TALK (8255) to the National Suicide Prevention Lifeline. Read more.
Contact Us | About Us
Copyright (c) 2006-2014 MDJunction.com All Rights Reserved